Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

August 13, 20214 counties in Nevada; Alpine County, Mono County, Plumas County, California

NWS Reno, NV issued this special weather statement at Aug 13, 2021, 3:03 PM PDT for 4 counties in Nevada; Alpine County, Mono County, Plumas County, California. It was in force for 72 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2021, 3:03 PM PDT (22:03 UTC)
Expired
Aug 13, 2021, 4:15 PM PDT
In force
72 min
Issued by
NWS Reno, NV
Hail
0.00 in
Wind
40

Counties Alpine County, CA, Mono County, CA, Plumas County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV

The radar

The Reno radar (KRGX), 142 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:34 PM PDTTSTM WND GST 476 Se Gardnerville Ranch, NVMESONET STATION TT431 IRAWS 52.
Aug 13, 3:34 PM PDTNON-TSTM WND GST 476 Se Gardnerville Ranch, NVMESONET STATION TT431 IRAWS 52.
Aug 13, 4:10 PM PDTTSTM WND GST 452 Ssw Sun Valley, NVMESONET STATION REV01 2.3 SW SUN VALLEY (REVWFO).
Aug 13, 4:10 PM PDTTSTM WND GST 472 Nw Reno, NVMESONET STATION NV013 NORTHWEST RENO.
Aug 13, 4:10 PM PDTNON-TSTM WND GST 452 Ssw Sun Valley, NVMESONET STATION REV01 2.3 SW SUN VALLEY (REVWFO).
Aug 13, 4:10 PM PDTNON-TSTM WND GST 472 Nw Reno, NVMESONET STATION NV013 NORTHWEST RENO.
Aug 13, 4:20 PM PDTTSTM WND GST 452 S Cold Springs Valley, NVMESONET STATION CLDNV 1.9 S COLD SPRINGS VALLEY (NV DOT).
Aug 13, 4:20 PM PDTNON-TSTM WND GST 452 S Cold Springs Valley, NVMESONET STATION CLDNV 1.9 S COLD SPRINGS VALLEY (NV DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS85 KREV 132203
SPSREV

Special Weather Statement
National Weather Service Reno NV
303 PM PDT Fri Aug 13 2021
 
CAZ071>073-NVZ001>005-132315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
303 PM PDT Fri Aug 13 2021

...ISOLATED THUNDERSTORMS ONGOING ACROSS EASTERN CALIFORNIA AND FAR 
WESTERN NEVADA...

Isolated thunderstorms will continue to develop this afternoon and
early evening. 

HAZARD...Cloud-to-ground lightning and sudden gusty winds to 40 mph.

SOURCE...Radar and observations indicated.

IMPACT...Gusty winds could blow around unsecured objects. Heavy rain
         a concern for burn areas and steep terrain.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Localized heavy rainfall is occurring with storms. This may lead 
to localized flooding and debris flows, mainly near burn areas and in
steep terrain. 

If on a lake and clouds are building up substantially, get out of the 
water immediately. If you can hear thunder, you are close enough to be 
struck by lightning. Do not be caught on the water in a thunderstorm!

&&

LAT...LON 3748 11885 3774 11913 3773 11926 3788 11920
      3795 11932 3804 11931 3820 11963 3845 11968
      3881 12003 3886 12017 3960 12046 3971 12072
      4020 12093 4047 11994 3942 11937 3863 11836
      3822 11798 3789 11842 3778 11827 3746 11862
TIME...MOT...LOC 2151Z 240DEG 49KT 3912 12010 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

SS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 13, 1:19 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 13, 1:19 PM PDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Reno NV
119 PM PDT Fri Aug 13 2021

.SYNOPSIS...

Hot afternoon temperatures prevail through early next week before
some cooling ensues. Isolated afternoon and evening thunderstorms
are expected in eastern CA and far western NV through the weekend
with a few lingering storms in Mono and Mineral counties Monday.
Wildfire smoke will continue to degrade air quality in many areas.
Increased afternoon breezes are forecast for Monday and Tuesday.

&&

.DISCUSSION...

An upper disturbance continues to move north across far northern
California and northwest Nevada. Last night into early this morning,
the disturbance and sufficient mid-level instability initiated
nocturnal thunderstorms across Churchill, Pershing, northern Washoe,
and far northeastern Lassen counties. As for smoke, denser smoke
from the Dixie Fire stuck mostly in northeast CA last night with
only a few hour block of worsening air quality for many spots into
western NV.

Turning to the future, the highlights through the middle of next
week are of course smoke but also isolated thunderstorms and hot
afternoons through Monday. One other item of note will be an uptick
in winds Monday and Tuesday as low pressure moves into the Pacific
Northwest. Let's break it down into individual elements...

* SMOKE: Not just one broken record this summer but a whole store
  of broken records. Anyway, idioms aside, as mentioned the
  heavier smoke from the Dixie Fire remained in northeastern CA
  last night with generally moderate air quality readings in
  western NV. HRRR smoke runs from this morning indicate the
  heaviest smoke spreading east to Doyle-Pyramid Lake-western
  Churchill County before midnight before it sags south into Reno
  and Sparks towards morning. Be prepared for a downturn in air
  quality tonight and early Saturday; however, not all areas are
  going to be equally degraded air quality-wise so check with
  fire.airnow.gov for the latest readings in your area.

* THUNDERSTORMS: Isolated afternoon and early evening storms are
  on tap today for eastern CA and far western NV. However, unlike
  last night when there was forcing, storms should dissipate by
  around sunset as daytime heating begins to dissipate.

  Thunderstorms look to move VERY SLOWLY with little flow aloft
  so localized moderate to heavy rainfall is likely. This is of
  major concern for portions of the Tamarack Fire burn scar,
  especially along and west of Highway 89 in Alpine County and
  across far southern Douglas County near Highway 395. Those
  areas could see increased risk of debris flows and flooding
  from as little as 0.20" of intense rainfall.

  Saturday, there is widespread simulation support for a
  reduction in thunderstorm coverage as upper ridging becomes
  stronger and brings subsidence to discourage deep convection.
  Still, above normal heat is likely to bring some bubbling up
  with a few showers or storms possible, mainly in the Sierra
  south of Highway 50. On Sunday, chances spread back north into
  northeast CA and far western NV with possible support from a
  late day zephyr. Monday, drier and more stable air aloft is
  expected for areas north of Highway 50 with a few residual
  storms possible south of there before drier air invades by
  Tuesday.

* TEMPERATURES: Remaining hot/above average through the weekend
  with mid 90s to low 100s for lower valleys before next week's
  trough brings a cooldown closer to normal temperatures. This
  brings good confidence that we will exceed the record number of
  100+ for the Reno climate station (20, we are at 19 through
  yesterday).

* WINDS: Generally on the lighter side through the weekend with
  afternoon thunderstorm outflow being the dominate force for
  gusty winds (perhaps up to ~45 mph). The impetus for winds
  becomes more synoptic early next week as low pressure pushes
  into the Pacific Northwest. This is expected to bring an uptick
  in winds Monday afternoon/evening, peaking Tuesday afternoon and
  evening before winds settle back down to typical breezes mid to
  late next week. The winds will bring fire weather concerns...see
  below for more information. -Snyder

&&

.AVIATION...

Smoke and haze remain widespread over the region due to active
wildfires. Slantwise visibility has been heavily reduced in addition
to terrain obscuration. Surface visibility is better today than the
past few days, but high resolution smoke models indicate smoke
potentially worsening overnight both tonight and again Saturday
night. Areas immediately downwind of wildfires will see IFR
conditions.

Thunderstorms will continue this afternoon into the evening, with
the greatest chances along the Sierra and eastern Sierra Front.
There is a 15-20% chance of a storm within 10 miles of western NV
terminals and 20-30% for Sierra terminals. Main threats from storms
will be erratic outflow wind gusts over 35 kts in addition to brief
heavy rain. Storms may also impact smoke, with improving conditions
in some areas and worsening conditions in others depending on outflow
speeds and direction.

High pressure settling over the region this weekend will limit
thunderstorm development. A few spotty storms remain possible,
mainly along the Sierra and CA/NV state line south of Tahoe. -Dawn

&&

.FIRE WEATHER...

Hot and unstable conditions will lead to a favorable environment for
plume dominated fires for the next few days. Increasing moisture may
boost pyrocumulus development for the Dixie Fire and open the door
for pyrocumulonimbus clouds.

Thunderstorms are most likely today and have already initiated along
the Sierra. There is a bit more moisture/instability today so expect
a better chance of wetting rains and possibly some spot flooding
if a slow moving storm passes over a burn scar. Dry strikes outside
of rain cores and gusty outflow winds over 40 mph are possible.
Thunderstorm potential for Saturday-Sunday may be squashed a bit
as high pressure is forecast to center itself over western NV.
Best confidence in weekend storms is along the Sierra and CA/NV
state line south of Tahoe with coverage rather spotty in nature.

Signs are pointing toward increasing winds Monday and/or Tuesday as
low pressure moves into the Pacific Northwest. For now the potential
for widespread critical fire conditions is low Tuesday with gusts
likely to be in the 25-35 mph range. There is starting to be signals
for stronger winds on Tuesday, but confidence is lower at this point
and will depend on whether or not a trough is able to overcome the
ridge and move into the area. Ensembles are hinting at a 40% chance
for winds to exceed 40 mph. Increasing winds next week could wake up
holdovers from this week's lightning and the dry breezy conditions
may be critical for ongoing wildfires. -Dawn/Brong

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 13, 3:03 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
303 PM PDT Fri Aug 13 2021

CAZ071>073-NVZ001>005-132315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
303 PM PDT Fri Aug 13 2021

...ISOLATED THUNDERSTORMS ONGOING ACROSS EASTERN CALIFORNIA AND FAR
WESTERN NEVADA...

Isolated thunderstorms will continue to develop this afternoon and
early evening.

HAZARD...Cloud-to-ground lightning and sudden gusty winds to 40 mph.

SOURCE...Radar and observations indicated.

IMPACT...Gusty winds could blow around unsecured objects. Heavy rain
         a concern for burn areas and steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Localized heavy rainfall is occurring with storms. This may lead
to localized flooding and debris flows, mainly near burn areas and in
steep terrain.

If on a lake and clouds are building up substantially, get out of the
water immediately. If you can hear thunder, you are close enough to be
struck by lightning. Do not be caught on the water in a thunderstorm!

&&

LAT...LON 3748 11885 3774 11913 3773 11926 3788 11920
      3795 11932 3804 11931 3820 11963 3845 11968
      3881 12003 3886 12017 3960 12046 3971 12072
      4020 12093 4047 11994 3942 11937 3863 11836
      3822 11798 3789 11842 3778 11827 3746 11862
TIME...MOT...LOC 2151Z 240DEG 49KT 3912 12010

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:28 PM PDTAreal Flood AdvisoryREVStorey, Washoe116 min
Aug 13, 3:06 PM PDTAreal Flood AdvisoryREVLyon, Storey, Washoe58 min
Aug 13, 2:32 PM PDTFlash Flood Warning Considerable damage threatREVAlpine118 min
Aug 13, 3:01 PM PDTAreal Flood AdvisoryREVNevada, Placer3 hr

Nearby

Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.